Colorado, 2022High Wind in Colorado, December 14, 2022
December 14, 2022 · NWS GLD · 1 event in 1 county or zone
During the afternoon of December 14th, high winds were observed in East-Central Colorado behind a departing winter weather system that moved towards the Nebraska/South Dakota/Iowa border. The highest non-thunderstorm wind gust recorded in this region was 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of December 14th, high winds were observed in East-Central Colorado behind a departing winter weather system that moved towards the Nebraska/South Dakota/Iowa border. The highest non-thunderstorm wind gust recorded in this region was 60 mph. These high winds allowed for blowing snow that reduced visibilities down to a reported 1.75 statute miles. While there were hazardous traveling conditions within the region as a result, no injuries or damage were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 14, 10:22 AM MST, 1 hour 38 minutes earlier.
Area forecast discussion, Dec 14, 10:22 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1022 AM MST Wed Dec 14 2022
.SHORT TERM...(Today through Friday night)
Issued at 335 AM MST Wed Dec 14 2022
Today-tonight...have cancelled the High Wind Warning that was in
effect. Latest guidance suggests gusts up to 55 mph possible with
the best chance of that in Yuma and Kit Carson counties where winds
in the 0.5-1km layer around 50kts.
With the recent snowfall and strong winds just off the surface in
the Winter Weather Advisory area, see no reason to cancel it.
Downstream of the advisory area in Wallace, Greeley and Wichita the
GFS continues suggesting that we could see some blowing dust late
this morning through the afternoon based on local research findings.
The GEM model which also does very well shows the same narrow
corridor of strong winds just off the surface (0.5-1km layer)
although they are about 5kts weaker than the GFS. 0-2km lapse rates
are in the 8-9C/km range which isnt optimal but should suffice.
With 2-2.5km lapse rates around 4-5C/km the dust will not be
allowed to escape into the atmosphere and remain confined near the
ground. Per coordination with the Dodge City weather office,
we'll be including patchy blowing dust in the forecast.
High temperatures today will be in the middle 20s to middle 30s.
Tonight remains windy with low temperatures in the 10 to 20 degree
range. They could be little higher given the expected winds and some
cloud cover. Some of the model guidance fairly recently has been too
cold and likely partly due to the higher sustained wind speeds. The
threat for patchy blowing snow will continue.
Thursday-Thursday night...patchy blowing snow will continue where it
did Wednesday as northwest winds gusting up to 45 mph continue. High
temperatures will be similar to today (Wednesday) with middle 20s to
middle 30s. Low temperatures drop into the single digits to middle
teens above zero but could be a few degrees higher given the wind.
Friday-Friday night...with little if any melting expected and
northwest winds gusting up to 45 mph, we can expect another day of
patchy blowing snow. High temperatures change little from previous
days with middle 20s to middle 30s expected. Low temperatures are
forecast to be in the single digits to middle teens. Wind chill
readings may approach -10 to -15 across western Yuma and Kit Carson
counties.
.LONG TERM...(Saturday through Wednesday)
Issued at 101 AM MST Wed Dec 14 2022
Temperatures well below normal will be the key point of the long-
term period.
A slight warm up to near normal temperatures over the weekend are
looking more likely. As the upper-level low that brought the snow
and strong winds moves to the northeast from the Great Lakes, zonal
flow will dominate the Tri-State area over the weekend.
Sunday night, a shortwave will quickly move through the area and
create a corresponding surface lee low and cold front. How much CAA
this feature brings to the CWA is where model guidance begins to
diverge. In the wake of the shortwave, the GFS is suggesting a
northwesterly flow of cooler air and greatly increased moisture. The
ECMWF shows a more zonal flow that would work to keep the bulk of
the cooler air to the north of the Tri-State area. The current 0Z
runs of both of these models (and others, including the GEFS) are
suggesting warmer temperatures than previous model runs. This is
likely due to increased moisture during this timeframe and a weaker
shortwave driving the advection. Low temperatures Monday through
Wednesday morning will still be in the single digits with some
locations dropping below 0F and wind chills between 0F and -15F.
Monday morning in Yuma County Colorado appears to be the coldest
with air temperatures as low as -5F and wind chills of -15F being
possible.
Starting Tuesday night, a new upper-level low begins to appear over
the Pacific Northwest. The ECMWF and GFS disagree on the location of
this low, but do agree that it will strengthen Tuesday and Wednesday
as it moves closer to the Great Plains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1002 AM MST Wed Dec 14 2022
VFR conditions are expected over KGLD and KMCK during the 18Z TAF
period. Northwest winds are expected throughout the period with
gusts up to 40 kts possible through ~00Z this afternoon with gusts
decreasing to ~35 kts during the evening hours. During the mid to
late morning hours tomorrow, wind gusts once again increase to
35-40s kts for both terminals. KGLD could experience slight
visibility reductions due to patchy blowing snow from Tuesday's
snowfall.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ this afternoon
for KSZ001-013.
CO...Winter Weather Advisory until 5 PM MST this afternoon for COZ090-
091.
NE...Winter Weather Advisory until 5 PM MST this afternoon for NEZ079.
&&
SHORT TERM...99
LONG TERM...CA
AVIATION...KMKHazardous weather outlook, Dec 14, 10:33 AM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MST Wed Dec 14 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1033 AM MST Wed Dec 14 2022 /1133 AM CST Wed Dec 14 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Winter Weather Advisory remains in effect today for Yuma and Kit
Carson counties in Colorado, Cheyenne and Sherman counties in
Kansas, and Dundy county in Nebraska. This is due to northwest winds
gusting up to 55 mph producing blowing snow and reduced visibilities
where snow cover exists from yesterdays storm.
Patchy blowing dust producing some reduced visibilities will be
possible late this morning through mid afternoon for Wallace,
Greeley and Wichita counties.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Wind chill readings may approach 15 degrees below zero across
western Yuma and Kit Carson counties Friday night and Saturday
morning then again Sunday night and Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. We would appreciate reports of
reduced visibilities due to blowing snow and blowing dust via
telephone and social media.
In the hours before
Local storm report, Dec 14, 7:59 AM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
759 AM MST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 4 NNE WRAY 40.13N 102.20W
12/14/2022 M3.0 INCH YUMA CO COCORAHS
TOTAL SNOW FROM YESTERDAY.... DRIFTS AROUND
3 FEET TALL.
&&
TTLocal storm report, Dec 14, 8:48 AM MST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 AM MST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 19 N PARKS 40.32N 101.76W
12/14/2022 M1.0 INCH DUNDY NE TRAINED SPOTTER
STORM TOTAL SNOW ACCUMULATION. VISIBILITY AS
LOW AS 1/2 SM DUE TO BLOWING SNOW OBSERVED
DURING THE DAY ON THE 13TH, BUT NO EXACT
TIME GIVEN.
&&
KMKLocal storm report, Dec 14, 9:49 AM MST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
949 AM MST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM SNOW SAINT FRANCIS 39.77N 101.80W
12/14/2022 E1.0 INCH CHEYENNE KS 911 CALL CENTER
STORM TOTAL SNOW AROUND 1 INCH... HARD TO
MEASURE DUE TO THE DRIFTING BUT THERE ARE
SOME 3 FOOT DRIFTS IN TOWN.
&&
TTLocal storm report, Dec 14, 10:03 AM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1003 AM MST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM BLIZZARD 7 N FLAGLER 39.40N 103.07W
12/13/2022 KIT CARSON CO 911 CALL CENTER
INJURY ACCIDENT ON CR 7 NORTH OF FLAGLER DUE
TO SIGNIFICANT REDUCTION IN VISIBILITY,
EXACT TIME OF ACCIDENT NOT CURRENTLY KNOWN.
&&
TTLocal storm report, Dec 14, 10:24 AM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MST WED DEC 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM SNOW YUMA 40.12N 102.72W
12/14/2022 E8.0 INCH YUMA CO 911 CALL CENTER
VERY HARD TO TELL EXACT SNOWFALL BUT
ESTIMATED 8 INCHES WITH DRIFTS AROUND 7 FEET
IN SPOTS.... STORM TOTAL.
&&
TTHigh Wind, Kit Carson County
- When
- December 14, 12:00 PM MST to 3:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
KITR ASOS reported non-thunderstorm wind gusts over 58 mph during this time with a maximum wind gust of 60 mph at 2:39 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, December 14, 20221 death · 18 injured · $150 million · EF2 · 11 events
- Tornadoes and Flash Flooding in Mississippi, December 14, 2022$320,000 · EF1 · 6 events
- Tornadoes in Alabama, December 14, 2022EF2 · 3 events
- Tornadoes and Damaging Winds in Florida, December 14 to 15, 2022$58,000 · EF1 · 10 events
- Blizzard in South Dakota, December 14 to 16, 202225 events
- Tornado in Alabama, December 14, 2022EF1 · 1 event
- Winter Weather in Wisconsin, December 14 to 15, 202214 events
- Winter Storm and Winter Weather in Michigan, December 14 to 15, 202211 events
- Winter Weather in Virginia, December 14 to 15, 202211 events
- Winter Storm in Wisconsin, December 14 to 15, 202211 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, December 14, 202210 events
- Marine Thunderstorm Winds and Waterspouts in Gulf of Mexico, December 14 to 15, 202250 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070857.